Alert archive / Ohio / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 112, NWS Northern Indiana

June 27, 1998Allen County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jun 27, 1998, 10:16 PM EDT for Allen County, Ohio. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 1998, 10:16 PM EDT (02:16 UTC)
Expired
Jun 27, 1998, 10:50 PM EDT
In force
34 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Allen County, OH

The radar

The Northern Indiana radar (KIWX), 149 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1998-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1998-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2378 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.9
Supercell composite
11.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

367 
WUUS53 KIWX 280219 RRA
SVRFWA
OHC003-280250-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
916 PM EST SAT JUN 27 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN NORTHWESTERN OHIO

* UNTIL 1050 PM EDT (950 PM EST)

* AT 1015 PM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF LIMA MOVING SOUTHEAST AT
  30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  LIMA
  HARROD
  WEST NEWTON

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS.  SEVERE
THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS.

TAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:00 AM EDT, 11 hours 16 minutes earlier.

Area forecast discussion, Jun 27, 11:00 AM EDT, 11 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1000 AM EST SAT JUN 27 1998

AREA OF TSRA HAS MOVED E OUT OF FA INTO WRN LK ERIE.  SKIES REMAIN
MOSTLY CLOUDY AS REMNANTS OF MCS OVER ERN GREAT LAKES REGION
CONTINUES TO WEAKEN AND MOVE TO SE.  SKIES TO W OF FA ARE MOSTLY
SUNNY SO EXPECT GOOD AFTERNOON HEATING AS SKIES START TO CLEAR.
ATMOS FAIRLY UNSTABLE WITH LI/S OF -10 ACROSS CNTRL IL AND SRN IN.
WILL NOT TAKE MUCH SURFACE HEATING FOR TCU/S AND TSRA TO DEVELOP
AGAIN THIS AFTN.  SOME TSTMS COULD BECOME SEVERE.  FORECASTS COVER
THIS WELL.  EXCEPT NEAR LK MI OBS MATCH FWC TEMPS WELL.

.IWX...NONE.

OHARA

In the hours before

Special weather statement, Jun 27, 4:32 PM EDT, 5 hours 44 minutes before
OHZ002-005-016-025-280200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
332 PM EST SAT JUN 27 1998

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHWEST OHIO EFFECTIVE UNTIL 1000 PM EDT.
COUNTIES INCLUDED IN THE WATCH IN OHIO ARE FULTON...HENRY...PUTNAM
AND ALLEN.  VERY HEAVY RAINFALL...WIND GUSTS TO 75 MPH AND
DANGEROUS LIGHTNING CAN BE EXPECTED WITH THE THUNDERSTORMS IN AND
CLOSE TO THE WATCH AREA.  STAY TUNED TO NOAA WEATHER RADIO...
LOCAL RADIO OR TELEVISION FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

OHARA
Special weather statement, Jun 27, 4:32 PM EDT, 5 hours 44 minutes before
OHZ002-005-016-025-280200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
332 PM EST SAT JUN 27 1998

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHWEST OHIO EFFECTIVE UNTIL 1000 PM EDT.
COUNTIES INCLUDED IN THE WATCH IN OHIO ARE FULTON...HENRY...PUTNAM
AND ALLEN.  VERY HEAVY RAINFALL...WIND GUSTS TO 75 MPH AND
DANGEROUS LIGHTNING CAN BE EXPECTED WITH THE THUNDERSTORMS IN AND
CLOSE TO THE WATCH AREA.  STAY TUNED TO NOAA WEATHER RADIO...
LOCAL RADIO OR TELEVISION FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

OHARA
Special weather statement, Jun 27, 8:43 PM EDT, 1 hour 33 minutes before
OHZ002-005-016-025-280115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
743 PM EST SAT JUN 27 1998

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE THUNDERSTORM WATCH FOR FULTON...HENRY...PUTNAM...AND
ALLEN COUNTIES IN NORTHWEST OHIO HAS BEEN CANCELLED. THE THREAT OF
SEVERE WEATHER HAS DIMINISHED.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO WEAKEN AS THE
SUN GOES DOWN THIS EVENING AND SHOULD DISSIPATE SHORTLY AFTER
SUNSET.

THUNDERSTORMS MAY DEVELOP AGAIN LATE TONIGHT SO STAY TUNED TO NOAA
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION.

TAL
Special weather statement, Jun 27, 8:43 PM EDT, 1 hour 33 minutes before
OHZ002-005-016-025-280115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
743 PM EST SAT JUN 27 1998

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE THUNDERSTORM WATCH FOR FULTON...HENRY...PUTNAM...AND
ALLEN COUNTIES IN NORTHWEST OHIO HAS BEEN CANCELLED. THE THREAT OF
SEVERE WEATHER HAS DIMINISHED.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO WEAKEN AS THE
SUN GOES DOWN THIS EVENING AND SHOULD DISSIPATE SHORTLY AFTER
SUNSET.

THUNDERSTORMS MAY DEVELOP AGAIN LATE TONIGHT SO STAY TUNED TO NOAA
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION.

TAL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:42 PM EDTSevere Thunderstorm WarningIWXAllen33 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.